Q. I am 50 years old and in good health. I have taken Prozac until quite recently. Over the last few years my libido and my ability to perform sexually have diminished noticeably.
I thought that when I stopped the Prozac everything would return to normal. That hasn’t yet happened. Could this drug still be causing my difficulties?

A. Many antidepressants, including Prozac (fluoxetine), Paxil (paroxetine), Zoloft (sertraline), Celexa (citalopram), Effexor (venlafaxine), Lexapro (escitalopram) and Pristiq (desvenlafaxine), can cause sexual side effects. Some studies have found that one-third to two-thirds of patients taking such drugs may experience lower libido, reduced arousal and delayed climax. Some complain of genital “anesthesia” and orgasm without pleasure.
Although many doctors assume that such side effects will disappear shortly after people discontinue their antidepressants, that may not always be true. One review of case reports concluded that certain antidepressants “can cause long-term effects on all aspects of the sexual response cycle that may persist after they are discontinued” (Journal of Sexual Medicine, Jan. 2008).

Join Over 52,000 Subscribers at The People's Pharmacy

  1. AD
    Reply

    I cannot thank you enough. This is the first hope of reversal I have heard. I have taken Prozac for 15 years.

  2. A.N.
    Reply

    I took prozac for about 3 months. I was depressed about my marriage split and very OCD with my emotions. Prozac change my life immediately. I felt so much better and could control my emotions. after about a week or 2 I noticed my sexual frustration was gone. I thought ok at least I don’t have to deal with that too right now. Well 2 months later I fell into a relationship & it didn’t work any more. I had no sensitivity. I was beside myself. I started taking wellbutrin 150 mg a day. Nothing! Its been a year off it & no improvement. Unbelievable this drug did this to me and nobody told me. The doctors just say thats not possible. It’s crazy. What’s the matter with our medical system? I just started 300mg wellbutrin & am having my testosterone tested. We’ll see what happens. I think maybe I’m feeling a little bit more sensation this week. Thanx for sharing everyone.

  3. DO
    Reply

    Hello all,
    I am a 28 y/o male with a post prozac problem. I took prozac for close to 8 years and about 3 months ago decided to quit. I felt like I didn’t need them anymore and I didn’t want to have to take them for the rest of my life. I read online that quitting this type of medication abruptly is not recommended, so I slowly stopped taking them. I skipped a day, then two days, then twice a week I would take them, once a week, etc.
    I started experiencing sexual side effects. I had no sexual desire what so ever. Fast forward to today and I have passing desires but when it comes to performance there are problems. Once I am in the mood it is difficult to achieve an erection. Once I have an erection, it is difficult to control and I have premature ejaculation.
    Before medication I never had any of these problems. While on medication my sexual libido was ok, not great, but ok. Now, I don’t know what to do. I don’t feel the need for the medication but I don’t want to start taking them just to revive my sex life. Any experience? Suggestions? Thanks ahead of time.

  4. DA
    Reply

    I made the mistake of trying pristiq for the second time, first time I stopped after 3 days because of the SSE but went back on because I felt it helped my mood. Well its been 8 days now and my libido and sexual function still hasn’t returned to where it should be. I’m afraid to take anything now I can’t live with these side effects and I just hope pristiq didn’t do permanent damage (I was on it for about 1.5 weeks). Sex drive completely vanished during that time. I’m 31 male btw

  5. DH
    Reply

    I am a 22 year old male. I was on paxil for about 15 months and noticed a few sexual side effects while on it. Once I got off of it, I had worse sexual problems than when I was on the drug. It has been something like 8 months since I stopped taking it, and I have seen some improvement with my arousal, but I still have a numb testicle, low libido at times, and reduced sensation from sex. It is very hard to live with this but I have to keep pushing on. I am very upset with my doctor and the drug company, I wish I could sue but I don’t see how I would win.

  6. kh
    Reply

    If you have been taking prozac for a while, it may take longer to get your libido back. I would give it a few more weeks and if there was still no change, definitely talk to your doctor.

  7. TT
    Reply

    My wife is 38 she has been taking all kinds of allergy medication, her sexual desire is decreasing slowly. Could it be the side effect of the medications?

  8. Antoinette
    Reply

    I have been taking Lexapro for a few years. My Libido has gone down to zero. Lexapro has helped me and I do not want to stop taking it. Is there something that I could take to help me with my libido? I have been taking Ginseng but it does not seem to help. Please help me.

  9. JA
    Reply

    I am a female who took prozac for only one month. At least a 75% reduction in orgasm sensation resulted.
    Went off prozac and there was no improvement. Years later I decided to try exercises associated with improving female sexuality, and made sure sexual intimacy was once a week. Even found tantric sex and tantric yoga sites on web,. This has improved sensation so that I am almost back to normal.
    Don’t give up.

  10. LB
    Reply

    I am a 28 year old male who was on Paxil for many years. Took my last dose in November of 2007. When I was on Paxil, I had a decent (but subdued) libido and everything worked properly. It wasn’t until I stopped completely that my libido plummeted to zero and I began to suffer from genital anesthesia.
    Two and a half years later and I am still suffering. What’s amazing to me is that most doctors are unaware of anything long term like this, yet they are still handed out like candy. Part of the reason I got off Paxil in the first place was out of concern about long term side effects.

  11. VG
    Reply

    I am a 52 year old female who also took antidepressants for an extended period. I never fully recovered my libido and suffer from genital anesthesia. A friend of mine reports the same. I think it’s terrible that prescribers don’t tell us about this side-effect before we begin taking these drugs. It’s been two years since I stopped taking the meds, but I’ve only regained a fraction of the responsiveness I’ve lost.

  12. pf
    Reply

    I had taken Cymbalta for many years and had only one complaint which is being sleepy during the day. I decided to switch to Celexa a few months ago because I heard it did not have the sleepiness effect. After only a 2 weeks on Celexa I noticed a change in my libido. I quickly went back on the Cymbalta (even though the Cymbalta was much higher in cost.) My sexual feelings fortunately came back almost immediately.

  13. df
    Reply

    I’ve been taking antidepressants for many years and have had these same issues for many years. I’ve also had genital “anesthesia” problem and have been searching for a cause.
    I am currently taking prestiq and wellbutrin. I took effexor before the prestiq and prozac before the effexor. The one constant for years has been wellbutrin. Can it be also included in this group?
    PEOPLE’S PHARMACY RESPONSE: WELLBUTRIN ACTS DIFFERENTLY FROM THE OTHERS. WE HAVE NOT SEEN EVIDENCE THAT IT SHOULD BE INCLUDED.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.